What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 3, 5:08 PM MST, 1 hour 37 minutes earlier.
Area forecast discussion, May 3, 5:08 PM MST, 1 hour 37 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
608 PM MDT Wed May 3 2023
...New AVIATION...
.SYNOPSIS...
Issued at 330 PM MDT Wed May 3 2023
Scattered storms capable of producing cloud to ground lightning,
small hail, and gusty winds are possible through the late evening in
eastern NM while rain showers spread across central and northern
areas late this evening through tomorrow morning. Breezy to windy
afternoons, springlike temperatures, and dry weather will prevail
Thursday through at least early next week.
&&
.SHORT TERM...
(This evening through Thursday night)
Issued at 330 PM MDT Wed May 3 2023
Breakdown of the upper level ridge over the Rockies continues today
ahead of a strong low pressure system. The impressive 545 dam low
will wobble along the west coast through today and tonight before
moving inland early Thursday morning. Increased instability and
modest moisture east of the central mts is giving rise to a few
thunderstorms and showers. This activity is expected to persist
through the remainder of the afternoon and into the evening, before
tapering overnight. While most storms are anticipated to remain of
garden variety, a few strong to severe storms will be possible in
the southern and southeastern corner of the CWA later this
afternoon. Storms currently firing off the Sacs will move into an
area of better energy and moisture, where they will likely increase
in coverage and strength. Currently, shear is the limiting factor,
with 0-6km values lacking. That said, plenty of directional and deep
layer shear does exist and may help to overcome the environmental
limitations. If so, a few storms -- particularly in Chavez Co --
could reach severe levels and be capable of damaging winds and hail.
Activity will continue eastward into TX during the evening
transition, allowing coverage to decrease across northern and
central NM. A jet streak on the southeastern periphery of the
approaching low will waft additional moisture into the Desert
Southwest overnight. This will give rise to a swaft of light rain
showers stretching from northwestern NM to the RGV. Showers will
diminish slowly into the morning hours until they are overcome by
the invasion of much drier air.
Dry southwest flow will reign supreme Thursday with widespread
breezy to locally windy conditions amongst very dry air. The
strongest winds will favor the high terrain, their adjacent
highlands, and eastern plains where gusts to 45 mph will be
possible. Temperatures across the central mts and westward will fall
to a few to several degrees cooler than today's readings, while the
eastern plains remain moderated. The low pressure swings into the
Great Basin Thursday night, elongating in the process. Heights lower
across northern and central NM in the process, thus allowing for
Thursday night's minimum temperatures to trend several degrees
cooler areawide. The drier air will allow cloud cover to clear out
amongst light winds.
&&
.LONG TERM...
(Friday through Tuesday)
Issued at 330 PM MDT Wed May 3 2023
Dry weather and seasonal temperatures will prevail Friday through at
least early next week with an afternoon breeze developing each day.
Southwesterly flow will once again induce the development of a lee
side low in southeast Colorado on Friday afternoon, creating
widespread breezy to locally windy conditions across the state. A
very similar pattern is expected on Saturday as the trough over The
Great Basin remains stationary. Recent guidance indicates that the
jet max shifts northward into Colorado later in the weekend so
Sunday afternoon may be slightly less windy than Friday and Saturday
along with a more westerly component to the wind. Temperatures will
be seasonal through early next week, with slightly below average
temps in the west and slightly above average afternoon temps in the
east as a result of downsloping winds.
Around the middle of next week, guidance is in disagreement on
whether or not troughing deepens over the desert southwest or if it
remains to the northwest of the state. The first scenario could
bring some precipitation to northern and eastern NM whereas the
second scenario would allow the seasonal temperatures and breezy
afternoons to persist.
&&
.AVIATION...
(00Z TAFS)
Issued at 546 PM MDT Wed May 3 2023
A broken line of showers and thunderstorms will continue to track
east and northeastward across southeast areas through early
evening. Meanwhile, scattered to isolated showers and storms are
forecast elsewhere, except for dry weather west of the Manzano and
Sacramento Mountains. Some thunderstorms north of Highway 60 will
produce dry or mostly dry microbursts with erratic wind gusts
potentially up to 50 KT and significant but localized visibility
reduction in blowing dust. A few strong to severe cells will be
possible over southeast areas with the potential for large hail,
damaging winds, and blowing dust. Thunderstorms should diminish by
midnight. Then, a disturbance tracking northeastward across the
state will produce a broad area of light rain showers along a
northwest-to-southeast oriented axis with MVFR and low VFR
conditions late tonight through Thursday morning. Mountain
obscurations and high terrain snow will also occur. Strong
southwest winds are expected Thursday afternoon as skies clear.
&&
.FIRE WEATHER...
Issued at 330 PM MDT Wed May 3 2023
...FIRE GROWING PATTERN TO RETURN THURSDAY THROUGH SUNDAY...
A period of critical fire weather conditions are expected tomorrow
through the weekend. Low pressure system off the coast of CA will
continue wandering inland tonight into tomorrow, allowing the ridge
to break down and usher in stronger winds and markedly drier air.
This combined with Haines of 5 and 6 across much of northern and
central New Mexico will lead to widespread critical fire weather
conditions Thursday. As such, did opt to continue the current Red
Flag Warning, with no changes. It should be noted that critical fire
conditions will exist across the northwestern plateau but remain
localized to the Chuskas for a short duration in the afternoon.
While winds will diminish into the overnight hours, humidity will
struggle to recover, remaining poor to moderate for much of the
area. Even drier air is expected on Friday, with single digit RH
being commonplace with durations creeping up amongst timber fuels.
As such, did decide to extend the Fire Weather Watch to include the
Sangre de Cristo Mountains and Upper Rio Grand Valley into the
watch. While snowpack and favorable soil moisture continue to exist
across these zones, a good portion of them have remained rain
shadowed through the past season and will thus be vulnerable.
Critical fire weather conditions are expected to return on Saturday
and Sunday, particularly across the eastern plains. A less unsettled
weather pattern takes hold on Monday, allowing for critical fire
weather conditions to subside.
&&
.PRELIMINARY POINT TEMPS/POPS...
Farmington...................... 49 74 39 71 / 40 20 0 0
Dulce........................... 39 69 32 68 / 50 50 0 0
Cuba............................ 42 70 36 70 / 40 30 0 0
Gallup.......................... 39 70 31 68 / 10 0 0 0
El Morro........................ 40 66 33 66 / 20 0 0 0
Grants.......................... 37 72 29 72 / 30 5 0 0
Quemado......................... 39 68 32 69 / 10 0 0 0
Magdalena....................... 45 71 39 73 / 30 0 0 0
Datil........................... 40 67 35 68 / 20 0 0 0
Reserve......................... 35 71 29 72 / 10 0 0 0
Glenwood........................ 46 79 42 75 / 20 0 0 0
Chama........................... 34 61 29 62 / 50 50 0 0
Los Alamos...................... 47 68 42 68 / 50 40 0 0
Pecos........................... 44 67 41 69 / 50 30 0 0
Cerro/Questa.................... 42 63 37 64 / 30 40 0 0
Red River....................... 37 55 32 58 / 30 50 0 0
Angel Fire...................... 31 60 28 63 / 40 50 0 0
Taos............................ 40 69 32 70 / 40 40 0 0
Mora............................ 42 66 37 68 / 40 40 0 0
Espanola........................ 47 75 40 75 / 40 30 0 0
Santa Fe........................ 47 68 43 69 / 50 30 0 0
Santa Fe Airport................ 46 71 40 72 / 40 30 0 0
Albuquerque Foothills........... 53 75 49 76 / 40 30 0 0
Albuquerque Heights............. 52 76 46 77 / 30 20 0 0
Albuquerque Valley.............. 52 79 44 80 / 30 20 0 0
Albuquerque West Mesa........... 52 77 46 78 / 30 20 0 0
Belen........................... 51 80 41 81 / 30 5 0 0
Bernalillo...................... 52 78 45 79 / 30 20 0 0
Bosque Farms.................... 50 79 40 80 / 30 10 0 0
Corrales........................ 51 78 45 79 / 30 20 0 0
Los Lunas....................... 50 79 42 80 / 30 10 0 0
Placitas........................ 51 74 47 75 / 30 20 0 0
Rio Rancho...................... 52 77 46 78 / 30 20 0 0
Socorro......................... 51 81 44 83 / 30 0 0 0
Sandia Park/Cedar Crest......... 46 68 42 69 / 40 30 0 0
Tijeras......................... 48 71 43 72 / 40 30 0 0
Edgewood........................ 46 70 39 72 / 30 30 0 0
Moriarty/Estancia............... 43 72 34 73 / 30 30 0 0
Clines Corners.................. 44 68 38 70 / 30 30 0 0
Mountainair..................... 45 71 39 72 / 30 10 0 0
Gran Quivira.................... 46 70 40 72 / 30 10 0 0
Carrizozo....................... 51 74 47 76 / 30 5 0 0
Ruidoso......................... 45 67 44 68 / 30 5 0 0
Capulin......................... 46 70 39 73 / 10 10 0 0
Raton........................... 43 74 37 76 / 10 20 0 0
Springer........................ 47 75 38 78 / 20 20 0 0
Las Vegas....................... 45 70 40 73 / 30 20 0 0
Clayton......................... 51 78 48 81 / 30 10 0 0
Roy............................. 51 74 44 77 / 20 20 0 0
Conchas......................... 55 80 47 84 / 40 20 0 0
Santa Rosa...................... 53 77 47 80 / 30 20 0 0
Tucumcari....................... 55 81 49 85 / 40 20 0 0
Clovis.......................... 54 80 49 84 / 50 20 0 0
Portales........................ 55 82 49 86 / 50 20 0 0
Fort Sumner..................... 55 81 47 84 / 40 20 0 0
Roswell......................... 59 87 52 90 / 60 10 0 0
Picacho......................... 53 78 47 81 / 30 0 0 0
Elk............................. 48 74 46 77 / 30 0 0 0
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon to 8 PM MDT Thursday for NMZ104-106-
123>126.
Fire Weather Watch from Friday afternoon through Friday evening
for NMZ104>106-109-121>126.
&&
SHORT TERM...12
LONG TERM....16
AVIATION...44
In the hours before
Special weather statement, May 3, 5:47 PM MST, 58 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
647 PM MDT Wed May 3 2023
NMZ235-236-040115-
Roosevelt County-Curry County-
647 PM MDT Wed May 3 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EAST CENTRAL
ROOSEVELT AND SOUTHERN CURRY COUNTIES THROUGH 715 PM MDT...
At 647 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Portales, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Portales, Oasis State Park and Cannon Air Force Base.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Frequent dangerous cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3397 10343 3410 10358 3439 10332 3420 10309
TIME...MOT...LOC 0047Z 224DEG 22KT 3410 10345
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
44Special weather statement, May 3, 5:51 PM MST, 54 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
651 PM MDT Wed May 3 2023
NMZ238-040115-
Chaves County Plains-
651 PM MDT Wed May 3 2023
...A STRONG THUNDERSTORM WILL IMPACT EXTREME SOUTHEAST CHAVES COUNTY
THROUGH 715 PM MDT...
At 650 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Maljamar, or 27 miles east of Artesia, moving
north at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of east central Chaves
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
&&
LAT...LON 3321 10399 3313 10377 3299 10376 3296 10379
3296 10406
TIME...MOT...LOC 0050Z 202DEG 17KT 3293 10396
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
44Special weather statement, May 3, 6:15 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
715 PM MDT Wed May 3 2023
NMZ235-236-040145-
Roosevelt County-Curry County-
715 PM MDT Wed May 3 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL ROOSEVELT
AND SOUTHEASTERN CURRY COUNTIES THROUGH 745 PM MDT...
At 715 PM MDT, Doppler radar was tracking a strong thunderstorm near
Portales, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Clovis, Portales, Floyd, Cannon Air Force Base, Ranchvale, Oasis
State Park and Portair.
This includes Highway 60 between Mile Markers 377 and 393.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3404 10339 3415 10356 3452 10332 3436 10305
TIME...MOT...LOC 0115Z 215DEG 30KT 3417 10343
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
44Special weather statement, May 3, 6:17 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
717 PM MDT Wed May 3 2023
NMZ236-238-040145-
Chaves County Plains-Roosevelt County-
717 PM MDT Wed May 3 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN
ROOSEVELT AND NORTHEASTERN CHAVES COUNTIES THROUGH 745 PM MDT...
At 717 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Kenna, or 37 miles northwest of Tatum, moving
northeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kenna.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3372 10351 3357 10366 3357 10372 3354 10372
3362 10389 3385 10380 3384 10360
TIME...MOT...LOC 0117Z 209DEG 8KT 3364 10376
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
44Special weather statement, May 3, 6:36 PM MST, 9 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
736 PM MDT Wed May 3 2023
NMZ236-040200-
Roosevelt County-
736 PM MDT Wed May 3 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL ROOSEVELT
COUNTY THROUGH 800 PM MDT...
At 735 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Elida, or 23 miles southwest of Portales, moving
northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Portales, Dora and Rogers.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3374 10349 3386 10369 3424 10341 3406 10311
TIME...MOT...LOC 0135Z 216DEG 33KT 3387 10355
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
44Special weather statement, May 3, 6:39 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
739 PM MDT Wed May 3 2023
NMZ235-236-040215-
Roosevelt County-Curry County-
739 PM MDT Wed May 3 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN
ROOSEVELT AND SOUTHEASTERN CURRY COUNTIES THROUGH 815 PM MDT...
At 739 PM MDT, Doppler radar was tracking a strong thunderstorm near
Clovis, moving northeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Clovis, Farwell, Texico and Pleasant Hill.
This includes Highway 60 between Mile Markers 386 and 397.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
&&
LAT...LON 3426 10310 3437 10328 3470 10305 3431 10304
TIME...MOT...LOC 0139Z 216DEG 27KT 3438 10314
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
44